Maryland, 2005

Hail in Maryland, September 17, 2005

September 17, 2005 · NWS LWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 17, 2:13 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 17, 2:13 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SAT SEP 17 2005

.SHORT TERM...TONIGHT AND SUNDAY...

SURFACE ANALYSIS FROM 15Z INDICATES A SLOW MOVING...WEAK COLD FRONT
STRETCHING FROM UPSTATE NEW YORK SOUTHWEST INTO VIRGINIA...THEN
STRETCHING INTO NORTH LOUISIANA. TROPICAL STORM OPHELIA WAS SPINNING
OFF THE NEW ENGLAND COAST...HEADING QUICKLY TO THE NORTHEAST.
REGIONAL RADAR SHOWS A FEW SHOWERS AND THUNDERSTORMS ACROSS THE MID
ATLANTIC STATES.

WILL KEEP MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS INTO THE
EVENING AS FRONTAL BOUNDARY AND SHORTWAVE TROUGH MAKE THEIR WAY
ACROSS THE FORECAST AREA. BEHIND THE FRONT...HIGH PRESSURE BUILDS
INTO THE FORECAST AREA. HOWEVER...LINGERING LOW LEVEL MOISTURE WILL
LEAD TO ANOTHER FOGGY MORNING...SO WILL MENTION PATCHY MORNING FOG
IN THE ZONES. LOOKS LIKE ONE MORE DAY OF WARM AND MUGGY CONDITIONS.

&&

LONG TERM (SUN NIGHT-SAT)

HIGH PRES WILL MOVE OVERHEAD MON AND MOVE OFFSHORE TUE. MODELS SHOW
A STRONG S/W CROSSING THE ERN GREAT LKS TUE. THIS WILL PUSH A CDFNT
THRU THE AREA TUE AFTERNOON. STRONGEST FORCING STAYS WELL NORTH OF
THE AREA BUT WITH INCREASE IN MOISTURE AND INSTABILITY CANT RULED
ISOLD TO LOW END SCT SHRA/TSRA. HIGH PRES BUILDS AGAIN FOR THE
MIDDLE TO LATE PART OF THE WEEK WITH FAIR/DRY CONDITIONS EXPECTED.
TEMPS AOA NORMAL.

&&

.AVIATION...

ISOLATED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE INTO THE
EVENING HOURS AS A COLD FRONT MOVES THROUGH THE FORECAST AREA.
HOWEVER...WITH THE LACK OF COVERAGE OF THESE STORMS...WILL NOT
MENTION AT TERMINALS AT THIS TIME AND WILL UPDATE AS NECESSARY.
OVERNIGHT...FOG WILL AGAIN BE A POSSIBILITY WITH LIGHT LOW LEVEL
FLOW...RICH LOWER LEVEL MOISTURE...AND A WEAK BOUNDARY REDUCING
TEMPERATURES FROM WEST TO EAST. LOWEST VISIBILITIES WILL BE FURTHER
FROM THE WATER...WITH KCHO AND KMRB BEING REDUCED TO 1SM AT TIMES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION: SEA
LONG TERM: ROSA
Hazardous weather outlook, Sep 17, 10:29 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT SAT SEP 17 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-181530-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1129 AM EDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Dover AFB radar (KDOX), 120 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Mary'S

When
September 17, 7:39 PM EST
Where
St. Mary'S County, Tall Timbers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -76.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474418.